Alert archive / Minnesota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 18, NWS Duluth, MN

May 14, 2007Saint Louis County, Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at May 14, 2007, 3:28 PM CDT for Saint Louis County, Minnesota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 14, 2007, 3:28 PM CDT (20:28 UTC)
Expired
May 14, 2007, 4:00 PM CDT
In force
32 min
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

County Saint Louis County, MN

The radar

The Duluth radar (KDLH), 86 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 14, 3:24 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 8.5 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2007-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2007-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1046 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 2:38 PM CDT, 50 minutes earlier.

Area forecast discussion, May 14, 2:38 PM CDT, 50 minutes before
AREA FORECAST DISCUSSION...UPDATED...
NATIONAL WEATHER SERVICE DULUTH MN
238 PM CDT MON MAY 14 2007

.MESOSCALE UPDATE...

...LARGE HAIL THREAT INCREASING IN DULUTH-SUPERIOR METRO AREA...

SUPERCELL THUNDERSTORM NOW MOVING ESE ALONG HIGHWAY 53 TOWARD
HERMANTOWN AND DULUTH.  2 INCH HAIL WAS RECENTLY REPORTED WITH THIS
STORM IN TWIG.  APPENDAGE AND MID LEVEL MESOCCYLONE AREA OF THIS
STORM WILL TRACK ESEWD ALONG HIGHWAY 53 INTO DULUTH IF THIS STORM
MAINTAINS ITS PRESENT MOVEMENT.

THERE IS SOME CONCERN THAT AS THIS STORM CROSS THE LAKE BREEZE FRONT
OVER WEST DULUTH THAT THE UPDRAFT MAY WEAKEN SOMEWHAT.  HOWEVER...
ELEVATED INSTABILITY OVER 3000 J/KG SEEMS TO SUGGEST THAT THIS STORM
WILL HAVE THE POTENTIAL TO PRODUCE AT LEAST GOLFBALL SIZE HAIL IN
HERMANTOWN AND DULUTH OVER THE NEXT HOUR.

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.
LS...NONE.

 MILLER
Hazardous weather outlook, May 14, 5:04 AM CDT, 10 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
504 AM CDT MON MAY 14 2007

LSZ121-140>148-162-MNZ010>012-018>021-025-026-033>038-WIZ001>004-
006>009-151030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
OPEN WATERS OF LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI
TO GRAND PORTAGE MN-KOOCHICHING-NORTHERN ST. LOUIS-
NORTHERN COOK/NORTHERN LAKE-NORTHERN ITASCA-CENTRAL ST. LOUIS-
SOUTHERN LAKE/LAKESHORE-SOUTHERN COOK/LAKESHORE-NORTHERN CASS-
SOUTHERN ITASCA-SOUTHERN CASS-CROW WING-NORTHERN AITKIN-
SOUTHERN AITKIN-CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-
ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
504 AM CDT MON MAY 14 2007

...SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA...
NORTHWEST WISCONSIN AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY ACROSS
NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN. A LOW PRESSURE
SYSTEM WILL TRACK EAST ACROSS THE UPPER MIDWEST TODAY AND
TONIGHT...PRODUCING SCATTERED THUNDERSTORMS...SOME OF WHICH MAY
SEVERE. THE SLIGHT RISK OF SEVERE THUNDERSTORMS WILL LINGER ACROSS
NORTHWESTERN WISCONSIN THIS EVENING. THE MAIN SEVERE WEATHER
THREAT WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY NIGHT THROUGH SATURDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

BERDES

In the hours before

Local storm report, May 14, 3:12 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
312 PM CDT MON MAY 14 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0311 PM     HAIL             ALBORN                  46.97N 92.58W
05/14/2007  M1.75 INCH       SOUTHWEST ST. LOUI MN   TRAINED SPOTTER

&&

TLONKA

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 2:27 AM CDTSevere Thunderstorm WarningDLHSaint Louis63 min
May 14, 9:56 AM CDTSevere Thunderstorm WarningDLHSaint Louis34 min
May 14, 10:09 AM CDTSpecial Marine WarningDLH36 min
May 14, 10:46 AM CDTSpecial Marine WarningDLH59 min
May 14, 10:56 AM CDTSevere Thunderstorm WarningDLHKoochiching34 min
May 14, 11:55 AM CDTSevere Thunderstorm WarningDLHKoochiching, Saint Louis25 min
May 14, 3:04 PM CDTSevere Thunderstorm WarningDLHSaint Louis26 min
May 14, 3:39 PM CDTSpecial Marine WarningDLH66 min
May 14, 3:52 PM CDTSevere Thunderstorm WarningDLHLake, Saint Louis23 min
May 14, 4:14 PM CDTSevere Thunderstorm WarningDLHSaint Louis46 min
May 14, 4:25 PM CDTSpecial Marine WarningDLH65 min
May 14, 4:39 PM CDTSpecial Marine WarningDLH36 min
May 14, 5:27 PM CDTSpecial Marine WarningDLH63 min
May 14, 10:49 AM CDTSevere Thunderstorm WarningDLHBayfield, Douglas41 min
May 14, 4:53 PM CDTSevere Thunderstorm WarningDLHBayfield, Douglas52 min
May 14, 5:39 PM CDTSevere Thunderstorm WarningDLHAshland, Iron66 min
May 14, 5:43 PM CDTSevere Thunderstorm WarningDLHBayfield, Douglas47 min
May 14, 6:26 PM CDTSevere Thunderstorm WarningDLHBayfield34 min
May 14, 6:39 PM CDTSevere Thunderstorm WarningDLHAshland, Iron36 min
May 14, 6:50 PM CDTSevere Thunderstorm WarningDLHSawyer25 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.